Alabama, 2017

Flash Flood and Damaging Winds in Alabama, July 26 to 27, 2017

July 26 to 27, 2017 · NWS BMX · 7 events in 3 counties and zones

Central Alabama was located on the eastern periphery of an upper ridge. Several upper level disturbances tracking southward down the eastern side of the ridge provided a trigger for afternoon convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Central Alabama was located on the eastern periphery of an upper ridge. Several upper level disturbances tracking southward down the eastern side of the ridge provided a trigger for afternoon convection. The combination of high precipitable water values and CAPE values near 4000 J/KG produced isolated severe thunderstorms with damaging winds and very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 26, 5:08 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 26, 5:08 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
608 AM CDT Wed Jul 26 2017

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and tonight.

Patches of low clouds and fog are present this morning in the wake
of rainfall on Tuesday. Dissipation is expected shortly after
daybreak. Aloft, an elongated deep-layer trough continues to move
slowly southward and is approaching the Gulf Coast. This should
result in somewhat lower PWAT values and rain chances a ridge moves
in behind the trough. The highest rain chances (30-40 POP) are
confined along and south of Interstate 85, where slightly higher
moisture content and weak low-level convergence may contribute to
scattered afternoon convection. Otherwise, only isolated activity is
expected for the majority of the forecast area.

87/Grantham

.LONG TERM...
Thursday through Wednesday.

Another hot/humid day in store for Thursday. Upper level ridging
slides slightly eastward as the low level high pressure sets up over
the Texas coast. A broad/weak low is still present over Southern GA
as we get into the afternoon, so could see some afternoon
showers/storms in the eastern half of Central AL. For the western
half, westerly flow brings in some drier air in the lower levels.
With the light winds aloft, expect that this drier air could mix
down in the afternoon, lowering the dewpoints. With 1000-850mb
thickness approaching 1440m, still expect afternoon highs to be in
the mid to upper 90s in the western counties and the low 90s for the
eastern counties. Heat indices are forecast to approach and
possibly hit 105 in some areas in the western portions of Central
AL, so will continue mentioning heat impacts in the HWO. The
question will be just how much afternoon mixing can occur to
decrease the surface moisture, limiting the heat index.

A surface low moves through the Ohio River Valley on Friday and
stretches a cold front down through the TN Valley. An upper level
trough helps push this cold front south through Central AL Friday
night into Saturday morning. The PWATs ahead of this system are near
or just above 2.5", so expect heavy rainfall with the storms that
form along the frontal boundary. Latest model runs have sped this
frontal passage up some, pushing it south of our area by Saturday
morning. Have kept some lower-end chance PoPs in the forecast for
our southeastern areas even after this front passes due to the
trough axis hanging around. Otherwise, drier and cooler weather
filters in with the northerly flow for the weekend and into early
next week.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

IFR conditions at KMGM and KTOI should quickly improve to VFR
over the next few hours. Isolated/scattered showers and a few
thunderstorms are possible near any of the TAF sites during the
afternoon, but a slightly better chance exists at KMGM and KTOI
where VCSH has been introduced.

87/Grantham

&&

.FIRE WEATHER...

Isolated to scattered rain chances today and tomorrow and ridging
builds in. Light winds at the surface and aloft will limit
dispersion for the next couple of days. Hot and humid weather, so
no fire weather concerns at this time.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 26, 10:45 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1145 AM CDT Wed Jul 26 2017

ALZ011>015-017>050-271945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1145 AM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a threat for isolated damaging wind gusts greater than 60
mph across all of Central Alabama through 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices could reach 105 degrees Thursday afternoon across the
western portions of Central Alabama.

Thunderstorms will develop ahead of an approaching cool front late
Friday afternoon and into Friday night. Some storms may reach severe
limits. The main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Friday afternoon and Friday night.

The radar

The Birmingham radar (KBMX), 28 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 26, 10:45 AM CST to 1:00 PM CST
Where
Jefferson County, 2 mi NNW of Vestavia Hills to 1.72 mi NE of Patton Chaple
Cause
Heavy Rain
Reported by
Public
Coordinates
33.425, -86.798

Severe flash flooding occurred in a very small area of southern Jefferson County, along Patton Creek, which winds through the cities of Vestavia Hills and Hoover. Water levels rose rapidly along the creek and flooded numerous adjacent businesses and roads. Several vehicles were washed off the road and into the creek.

Thunderstorm Wind, Dallas

When
July 26, 2:10 PM CST to 2:11 PM CST
Where
Dallas County, 0.31 mi SE of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.517, -87.046

Several trees uprooted along County Road 16 and County Road 37.

Thunderstorm Wind, Dallas

When
July 26, 2:12 PM CST to 2:13 PM CST
Where
Dallas County, 4.17 mi NW of Selma Selfield Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.467, -87.006

Several trees uprooted along Highway 22 near Kyle Road.

Thunderstorm Wind, Dallas

When
July 26, 2:12 PM CST to 2:13 PM CST
Where
Dallas County, 3.45 mi S of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.470, -87.050

Several trees uprooted along Huggins Road.

Thunderstorm Wind, Dallas

When
July 26, 2:34 PM CST to 2:35 PM CST
Where
Dallas County, 1.62 mi WNW of Selma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.406, -87.047

Several trees uprooted on Dallas Avenue in the city of Selma.

Thunderstorm Wind, Dallas

When
July 26, 2:41 PM CST to 2:42 PM CST
Where
Dallas County, 1.36 mi WSW of Hazen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.320, -87.220

Several trees uprooted along Highway 22.

Thunderstorm Wind, Elmore

When
July 27, 2:17 PM CST to 2:18 PM CST
Where
Elmore County, 0.87 mi WSW of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.677, -85.945

Several trees uprooted near the intersection of East Cotton Road and Red Hill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716788, 716789, 716790, 716791, 716793, 716795, 716796.